Candida may be caused by over-use of antibiotics and Sugar
Know your Candida symptoms. The typical patient who comes to see me for treatment at my Candida clinic most often is a young woman – let’s call her Mary- she is in her late 20s or 30s or 40s.
Often Mary will have had several rounds of antibiotics as a childhood due to frequent sore throats, bronchitis, respiratory infections, ear ache or acne in her teens. As a teenager she may have a large quantity of sugar. Mary’s first Candida symptoms may show up in her 20s – these range from are frequent vaginal infections such as thrush and cystitis. Sometimes she feels very run down with a low immune system.
Candida causes bloating and fatigue
They’re accompanied by digestive problems Mary doesn’t talk much about – abdominal discomfort, wind, flatulence, bloating and a general feeling of being tired and run down.
Left untreated, these Candida symptoms may get worse and worse. Mary’s fatigue becomes debilitating. She may have alternating constipation and diarrhoea, aches and pains in the joints, and a lot of headaches which sometimes can be quite severe. By this stage she has visited her GP many times. But her doctor hasn’t helped and Mary feels more and more frustrated. Mental fatigue and confusion make her irritable with friends and family.
Depressed immune system and Candida
Candida causes Headaches and IBS
Headaches, migraine, sore muscles and irritable bowel syndrome are often part of this package, so what’s really going on?
The answer can be that frequent antibiotics taken as a child start to depress Mary’s immune system – which is further affected by use of the contraceptive pill and more antibiotics prescribed for the cystitis and vaginitis. If she is eating sugar or sugary products such as cakes, biscuits, chocolate – or yeast products such as Marmite – then the likely result is candida.
Even if Mary isn’t eating this kind of food, candida is a probability. Candida albicans is a yeast organism present in all of us in small quantities. But, occasionally, the yeast will overgrow and cause significant problems. Antibiotics, especially if taken long term, have an appalling effect on the gut. They destroy not just the unfriendly bacteria but friendly bacteria such as Lactobacillus acidophilus and Bifidobacteria which normally keep candida in check.
Replace good bacteria
Anyone taking even a single course of antibiotics would be well advised to buy one of the best probiotic supplements available.
The real question is what is the best type. There is a plethora of antibiotics on the market and it is extremely hard to identify the best brand. This is where a Candida specialist can help you select the most appropriate one.
Canesten is a not a long-term solution
Many people who get thrush now realise candida may be the underlying cause. If you get thrush once and a course of Canesten pessaries and/or cream from your doctor gets rid of it quickly then you’re lucky. Probably the Candida was not firmly established. If it does return and Canesten won’t deal with it, you’ll need a very different treatment. What’s required is a special anti-candida diet to starve the yeast, along with the best possible anti-fungals which should be chosen individually to suit your particular needs. These will start killing off the candida. Otherwise it can lead to major problems in other parts of the body.
Root cause- Candida and Psoriasis
There is a connection between candida and hives (urticaria) and often with psoriasis. And in about 60% of cases there is often a link with irritable bowel syndrome (see www.ibs-solutions.co.uk).
“The female reproductive organs are a major site for candida activity,” according to Leon Chaitow, author of Candida albicans: Could Yeast Be Your Problem? “If, for any number of reasons, the acidity of the regions alters, then the relatively benign yeast form can alter into the fungal form and become actively invasive and spread to other regions accessible from the vagina. This can lead to inflammatory conditions in the womb, fallopian tubes and ovaries.”
Candida and Endometriosis
Often women who have been treated for endometriosis will find that candida is one of the causes of problems with their gastrointestinal tract and reproductive organs. And candida victims will almost certainly have food intolerances and both conditions are often present in ME.
“Candida is possibly the least understood, most widespread cause of continuing ill health currently in our midst,” said Leon Chaitow more than 24 years ago. This is still true.
Candida drugs and Anti-fungals
Nystatin is the most effective candida drug, but it is extremely hard to get from GPs in the powder form (the only form in which it really works). So natural remedies are usually a better option.
Ketoconazole or Amphotericin B – stronger anti-fungal drugs occasionally prescribed by doctors – can be very toxic and cause liver damage. Be careful. You have only to look up these two in any book on drugs and you probably won’t want to take them. Even Fluconazole (also called Diflucan) can cause liver damage if taken for more than three months.
Natural remedies, which include Caprylic acid, oregano oil, grapefruit seed extract and uva ursi, are a better bet than drugs because their effect is more gentle and, unlike drugs, will not have a harmful effect on the liver.
The secret is to choose those which will kill off the particular strain of candida or other yeast (such as Geotrichum or Candida Glabrata) found in you, the individual patient, and not some remedy chosen at random because it is rumoured to help candida in general. Only the CSA stool test can do this because it is the only test which exposes the bacteria or yeast organisms found in you to several different natural remedies and determines which remedy is most effective at killing them off (see www.ibs-solutions.co.uk for details of the test).
Diet is Vital
Drugs or natural remedies will almost certainly not get rid of candida entirely unless accompanied by an anti-candida diet. Without the diet the effect is rather like using a lawnmower to cut the tops off weeds without getting to the roots. That’s why some people on Nystatin or Caprylic acid for as long as two or three years don’t see improvement.
ARE YOU A CANDIDA CANDIDATE?
1. Have you taken tetracyclines or other antibiotics for acne for one month or more?
2. Have you at any time taken antibiotics for respiratory, urinary or other infections for two months or more, or in shorter courses, three or more times in a one year period?
3. Are you on HRT?
4. Have you, at any time, been bothered by persistent thrush and prostatitis, vaginitis or other problems with reproductive organs?
5. Have you taken birth control pills?
6. Have you taken Prednisone or other cortisone type drugs?
7. Does exposure to perfumes, insecticides, fabric shop odours and other chemicals provoke symptoms?
8. Are Candida symptoms worse on damp, muggy days?
9. Have you had athlete’s foot, ringworm or other chronic fungal infections of the skin or nails?
10. Do you crave sugar, bread or alcohol?
11 .Does tobacco smoke really bother you?
If you share any of Mary’s Candida symptoms or baffling symptoms and if you have ticked at least 2 of these questions, then candida could well be the cause. You should think seriously about consulting a Candida specialist.
We have practitioners based in London, Sussex and Oxford and also offer postal/telephone consultancy services.